Idaho, 2018

High Wind in Idaho, April 7, 2018

April 7, 2018 · NWS OTX · 2 events in 1 county or zone

During the morning of April 7th a strong cold front swept across the Idaho Panhandle. In addition to gradient winds which in general gusted to 30 to 40 mph across the Idaho panhandle, a squall line along the southern part of the front contributed rain cooled downdrafts accelerating winds to locally over 60 mph in Nez Perce County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the morning of April 7th a strong cold front swept across the Idaho Panhandle. In addition to gradient winds which in general gusted to 30 to 40 mph across the Idaho panhandle, a squall line along the southern part of the front contributed rain cooled downdrafts accelerating winds to locally over 60 mph in Nez Perce County. These winds triggered scattered power outages in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 4:25 AM PST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 7, 4:25 AM PST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
525 AM PDT Sat Apr 7 2018

.SYNOPSIS...
Rain will be widespread this morning followed by the potential for
widely scattered showers and thunderstorms this afternoon. Gusty
southwest winds are expected this afternoon and again on Sunday
across the Palouse, West Plains, and Columbia Basin. Mild and dry
weather is expected Monday before a series of frontal systems
bring periods of showers and breezy winds back to the region
Tuesday through Friday.

&&

.DISCUSSION...

...HEAVY RAIN IN THE MORNING TODAY FOLLOWED BY WINDY CONDITIONS
AND A CHANCE FOR THUNDERSTORMS IN THE AFTERNOON...

Today: A strong frontal system will sweep across the Inland
Northwest today. The surface front is just off the coast at 2 AM
this morning with rain moving in across coastal areas of
California up to Washington. The front will sweep through east of
the Cascades quickly through the morning hours. The Atmospheric
River directed into the sate of California is unusually moist.
We will only see a fraction of this moisture make its way up into
the Inland Northwest, but it will be enough for a 3 to 5 hour
period of moderate to heavy rainfall with frontal passage. Lapse
rates above the 600 mb level also become very steep along the
front indicating unstable conditions at upper levels. Isolated
cells may produce some lightning within the stratiform
precipitation shield this morning. I do not expect much lightning
though and elected not to include thunderstorms in the forecast
because of how sporadic it is expected to be.

Thunderstorms will be more likely directly behind the front for
the afternoon. We should see some sun breaks just behind the
surface front that will quickly destabilize lower levels of the
atmosphere before the upper level wave swings through. The
dynamics aloft as it swings through will be strong with the NAM
model indicating the potential for 300 to 600 J/kg of surface
based CAPE within the area from the Waterville Plateau to the
Northeast Mtns to the Central Panhandle Mtns to the Camas Prairie
and Northeast Blue Mtns. This pretty much includes all of the
basin, Spokane-Coeur d'Alene corridor, Palouse and L-C Valley. Any
thunderstorms that develop will be moving quite quickly in the
neighborhood of around 45 mph. It won't take much more additional
momentum aloft added with the general motion of these storms to
produce damaging wind gusts. There will be the potential for
broken tree limbs or toppled trees, power line damage and/or roof
damage, especially if storms organize into a squall, which is
definitely a possibility.

Other impacts with this system will be for quick rises on small
streams and our flashier rivers (e.g. Palouse River). We will need
to keep a close eye Paradise Creek as it will likely rise quickly
with the heavy rains this morning. Flooding is not expected at
this time though; although, ponding of water on roads will be
likely and hydroplaning will be a concern. Other than the concern
for strong winds from thunderstorms, general winds this afternoon
are expected to remain under advisory criteria, but will be windy
with widespread gusts up around 40 mph across the basin, Spokane
West Plains and on the Palouse.

Tonight through Sunday night: Showers and thunderstorms will
dissipate through the evening. Winds will also be decreasing into
the overnight hours, but will pick up again for the afternoon on
Sunday. Another shortwave disturbance will reinvigorate showers
across the eastern half of the forecast area. Colder temperatures
will result in lower snow levels with snow above 4000 feet in the
mountains through Sunday morning. Not nearly as much precip though
as much of the moisture with the Atmospheric River will be pushed
off to the east. Showers will dwindle further heading into the
afternoon on Sunday with dry conditions in the lee of the
Cascades. Small streams and rivers will likely be cresting late
Sunday with water flows through our watersheds on the decrease by
early next week. /SVH

Monday: The models continue to forecast a transient high pressure
ridge on Mon. At this time, it looks like our best chance for a
dry day for Washington and Idaho will be on Monday. With the
exception of a few light morning showers over the Panhandle
mountains, the remainder of the Inland Northwest will have a
chance to dry out. Most of the region will enjoy relatively light
winds and high temperatures in the mid 50s to low 60s which will
be right about average for early April.

Tuesday: Tue has the potential to be our warmest day of the week
with much of our region reaching the 60s. The timing of an
incoming cold front will determine if we can achieve these mild
high temps. The evening runs of the GFS and ECMWF have a similar
arrival time of the front...during the afternoon. The operational
GFS carries a stronger upper trough and subsequently produces more
precipitation and a stronger frontal passage. The ECMWF,
Canadian, and GFS Ensemble Mean are in decent agreement with
scattered afternoon showers and gusty winds developing late in the
day with the frontal passage. Our forecast resembles the ECMWF and
GFS Ensemble Mean.

Wednesday through Friday: The Polar Jet will likely carve into
southern California over the second half of the week. As the
storm track dives well south of our region, a shearing frontal
system is expected to reach central/eastern Washington Wed
afternoon or evening and linger over the Idaho Panhandle into
Thursday. Fortunately, with the strongest jet energy digging into
the Desert Southwest, precipitation amounts over the second half
of the week should be relatively light compared to what we will
get today into Sunday. Our temperatures and snow levels will also
fall over the second half of the week slowing snowmelt runoff.
Hopefully, the lighter precip amounts and decreased runoff will
provide our rivers and streams an opportunity to recede after
rises early in the week. /GKoch

&&

.AVIATION...
12Z TAFS:

...STRONG FRONTAL PASSAGE WITH LOW LEVEL WIND SHEAR LATE MORNING
THEN WINDY WITH CHANCE OF THUNDERSTORMS IN THE AFTERNOON...

Cold front is moving into coastal WA at 5 AM this morning.
Moderate to heavy rain will be possible along the front impacting
KEAT to KMWH btwn 14-17Z then Spokane, Coeur d'Alene, Pullman and
Lewiston btwn 16-20Z. Northeast winds to shift southwest with
frontal passage late morning to around noon across the basin to
Spokane/Coeur d'Alene corridor and Palouse. Low level wind shear
expected for a few hours before frontal passage with winds veering
with height from northeast to southwest with 35-40 kts at 2 kft
agl. Thunderstorms are expected to form behind cold front after
20Z east of a line from KEAT to KOMK. Low confidence in
thunderstorms organizing to form squalls with wind gusts up to
around 50 kts possible. Best potential for thunderstorms will be
between 22-02Z at KGEG, KSFF, KCOE, KPUW and KLWS. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  40  53  36  56  38 / 100  60  60  20   0   0
Coeur d'Alene  50  39  49  36  53  37 / 100  80  80  30  10   0
Pullman        53  41  49  37  57  40 / 100  80  80  30   0   0
Lewiston       60  46  57  40  64  43 / 100  60  60  20   0   0
Colville       51  38  56  34  58  35 / 100  50  40  10   0   0
Sandpoint      45  36  47  36  51  34 / 100  80  80  30  20   0
Kellogg        47  35  43  35  50  33 / 100  90  90  60  10   0
Moses Lake     61  45  62  37  62  39 / 100  20  30  10   0   0
Wenatchee      59  41  59  40  61  41 / 100  30  20  10   0   0
Omak           57  41  62  37  61  40 / 100  40  30  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Apr 7, 4:50 AM PST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
550 AM PDT Sat Apr 7 2018

IDZ002-003-026-027-WAZ031>036-081300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
550 AM PDT Sat Apr 7 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms this afternoon, with the
potential for locally heavy downpours and small hail and gusty
winds.

In addition windy conditions are expected on Saturday with gust
potential up to 50 mph in the afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wet conditions over the weekend will lead to saturated ground
conditions with flooding concerns on small streams and in low
spots. The risk of mudslides and debris flows on steep terrain
will also increase.

IDZ001-004-WAZ037-038-041>044-081300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
550 AM PDT Sat Apr 7 2018

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms this afternoon, with the
potential for locally heavy downpours and small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wet conditions over the weekend will lead to saturated ground
conditions with flooding concerns on small streams and in low
spots. The risk of mudslides and debris flows on steep terrain
will also increase.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lewiston Area

When
April 7, 10:00 AM PST to 11:00 AM PST
Where
Lewiston Area forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

The Lewiston Airport ASOS station reported a peak wind gust of 61 mph.

High Wind, Lewiston Area

When
April 7, 10:00 AM PST to 11:00 AM PST
Where
Lewiston Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

The Shirrod Hill Idaho Transportation Dept. wind sensor recorded a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750625, 750631.